MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55229
Medical Device Problem Codes Hole In Material (1293); Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The area representative reported during an endovascular aneurysm repair (evar) case, while using the zenith flex with spiral-z technology aaa endovascular graft iliac leg an endoleak occurred.As reported, it was suspected there was a hole in the graft.Wall stents were then used to reline the repair but the endoleak remained.The surgeons then relined with a covered graft and the endoleak resolved.No additional information has been provided.Further patient and event details are anticipated.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation/evaluation: neither the complaint device or any medical imaging has been provided.Therefore, no physical examinations could be performed.A document-based investigation was performed.This included a review of the device history record, instructions for use, manufacturing instructions, and quality control data.No issues were identified that would be related to the reported issue.The device history records were reviewed which included the finished assembly and graft.One non-conformance was listed for a data entry error and is unrelated to this failure mode.This non-conformance was reworked.There were no other issues identified.There were no other reported complaints for this lot number.Each zenith device is shipped with the instructions for use (ifu) listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu: "inspect the device and packaging to verify that no damage has occurred as a result of shipping.If damage has occurred, do not use the product and return to cook.Do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith spiral-z aaa iliac leg graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels." based on the investigation evaluation, there is no evidence to suggest the product was not manufactured to specification.Possible causes for a type 3b endoleak are suture elongation, aggressive anticoagulation and tears in the fabric.Suture elongation can lead to increased suture hole size that will allow an endoleak to occur if provoked.Suture hole elongation can occur due to incorrect suturing techniques or high blood pressure due to anatomy.Aggressive anticoagulation can lead to this type of endoleak by thinning the blood enough to allow a leak to occur through a correct sized suture hole, but this instance usually resolves after a period of time as the anticoagulation effects wear off.Tears in the graft fabric can be caused by incorrect deployment of the device, contact with calcified areas and/or aggressive ballooning.Improper deployment can result in holes in the stent graft but no deployment issues were reported.If the graft material comes into contact with calcified regions in the vessel wall, the resulting friction from the pulsatile blood flow may provoke a hole in the graft fabric.However, this event takes time for a hole to form, usually after the original operation.Since the endoleak was noted during the original operation and repaired, a hole caused by calcification friction is unlikely.Aggressive ballooning outside of recommended inflation diameter/ volume could potentially cause enough force to break a suture in the graft or tear the graft material held by a suture.If a suture is broken, the resulting hole would allow an endoleak to occur through it.Based on the information available, no product returned, no imaging provided for review, and the results of our investigation; a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.The appropriate personnel have been notified of this event.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6895265
Report Number1820334-2017-02882
Device Sequence Number445000
Product Code MIH
UDI-Device Identifier10827002552293
UDI-Public(01)10827002552293(17)200731(10)8071289
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG55229
Device Catalogue NumberZSLE-11-122-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/12/2017
Supplement Date Received by Manufacturer01/12/2018
Initial Report FDA Received Date09/26/2017
Supplement Report FDA Received Date01/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;